Drought, Bailey
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions across the South Plains, Rolling Plains and extreme southern Texas Panhandle worsened during the month of July. Childress and Hall Counties returned to Severe (D2) drought conditions while Extreme (D3) conditions expanded.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions across the South Plains, Rolling Plains and extreme southern Texas Panhandle worsened during the month of July. Childress and Hall Counties returned to Severe (D2) drought conditions while Extreme (D3) conditions expanded. Castro, Crosby and Garza Counties remained in Moderate (D1) drought conditions.
Temperatures were observed to be above normal with precipitation well below normal for most areas. There were only a few days that saw thunderstorm activity and this activity was only isolated. Year to date precipitation values were between 50 and 90 percent of normal for most of the region. A small part of the region consisting of southern Lubbock County, Lynn County, and western Garza County was between 100 and 150 percent of normal. July was 1.7 degrees and 3.3 degrees above seasonal averages for Lubbock and Childress respectively. Through the month of July, 2012 ties as the warmest year on record. Although maximum temperatures have been lower than 2011, minimum temperatures have been higher. Keetch-Byram Drought Index values worsened during July. Values between 600 and 700 were observed over the western South Plains and Rolling Plains with values of 500 to 600 elsewhere.
Irrigated crops struggled to keep up with water demands due to the lack of precipitation. Dryland crops were also struggling and were likely to fail within the next month. Pastures and rangelands were deteriorating rapidly with little to no grazing land left for cattle. Although wildfire activity was low, fuels were dry enough to sustain wildfires from lightning starts in July.
Economic losses due to drought through July since the drought began were estimated near $2.4 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 10:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1140 PM CDT SAT JUN 30 2012 .AVIATION... VFR CONDITIONS WILL PERSIST AT BOTH KLBB AND KCDS THROUGH THE FORECAST PERIOD. ALTHOUGH CONVECTION WELL TO THE WEST THROUGH NORTH OF BOTH TAF LOCATIONS IS NOT ANTICIPATED TO IMPACT THE TERMINALS...THERE IS A VERY SLIGHT CHANCE THAT EITHER LOCATION COULD EXPERIENCE A BRIEF PERIOD OF SHRA/TSRA THROUGH THE NEXT 6 HRS. JH && .PREV DISCUSSION... /ISSUED 640 PM CDT SAT JUN 30 2012/ AVIATION... VFR CONDITIONS WILL PERSIST AT BOTH KLBB AND KCDS THROUGH THE FORECAST PERIOD. CONVECTION IS ANTICIPATED TO REMAIN WEST THROUGH NORTH OF BOTH LOCATIONS. JH .PREV DISCUSSION... /ISSUED 342 PM CDT SAT JUN 30 2012/ SHORT TERM... A PERSISTENT SURFACE TROUGH IS STILL WEST OF THE AREA HOWEVER THERE IS WEAKER CONVERGENCE ALONG THIS BOUNDARY TODAY. UPPER FLOW STILL REMAINS NORTHERLY AND HAS NOT TURNED NORTHEASTERLY AS PREVIOUSLY THOUGHT. THESE NORTHERLY WINDS ARE NOT EXPECTED TO VEER UNTIL EARLY SUNDAY MORNING AFTER MOST CONVECTION DISSIPATES. THE MID LEVEL MOISTURE PLUME HAS THINNED OUT CONSIDERABLY ON THE EAST SIDE OF THE UPPER HIGH. OVERALL...THERMODYNAMIC AND KINEMATIC PARAMETERS APPEAR SIMILAR TO YESTERDAY AFTERNOON. SLIGHTLY COOLER TEMPERATURES TODAY WILL LEAD TO LOWER LCLS. SURFACE INSTABILITY IS A BIT HIGHER WITH VALUES RANGING FROM 500 TO 1000 J/KG. DESPITE THIS...CLOUD BASES WILL STILL BE AROUND 10KFT. MODELS SHOW SUFFICIENT MID LEVEL MOISTURE DESPITE THE THINNING OF THE MOISTURE PLUME TODAY. EFFECTIVE SHEAR VECTORS OF 20 TO 25 KNOTS WILL SUPPORT AT LEAST SOME PERSISTING STORMS. OVERALL STORM MOVEMENT IS ANTICIPATED TO BE FROM NORTH TO SOUTH AGAIN UNTIL THE FLOW ALOFT VEERS. CONVECTION IS EXPECTED TO DEVELOP OVER NEW MEXICO AND THE WESTERN PANHANDLE AGAIN THIS AFTERNOON AND MOVE SOUTH. IT MAY BE ANOTHER LATE SHOW AGAIN THIS EVENING INTO THE EARLY MORNING HOURS ON SUNDAY. AN INVERTED TROUGH OVER FAR SOUTH TEXAS WILL BEGIN TO AFFECT THE AREA A LITTLE MORE ON SUNDAY. AT THE VERY LEAST...TEMPERATURES WILL BE COOLER BY THE WAY OF LOWER THICKNESSES/HEIGHTS. TEMPERATURES ARE EXPECTED TO BE IN THE 90S AREAWIDE TOMORROW AFTERNOON. THERE MAY ALSO BE MID AND UPPER LEVEL CLOUDINESS WORKING ITS WAY INTO THE SOUTHEASTERN ZONES BY SUNDAY AFTERNOON. JDV LONG TERM... REST OF THE FORECAST LOOKS TO REMAIN THE SAME WITH THE 12Z RUNS. CENTER OF THE RIDGE WILL START TO MOVE BACK INTO THE CENTRAL PLAINS BUT HEIGHTS/THICKNESSES WILL NOT RISE AS HIGH AS LAST WEEK. HOWEVER...THEY WILL SLOWLY INCREASE THROUGH THE WEEK SO WE SHOULD START OFF WITH HIGHS AROUND SEASONAL NORMS BUT THEY MAY START TO PUSH TOWARDS THE CENTURY MARK AS RIDGE CENTER SLIDES A BIT FURTHER SOUTH BY THE END OF THE WEEK. THERE ARE SOME DIFFERENCES BETWEEN THE ECMWF AND THE GFS BY THE END OF THE FORECAST/NEXT WEEKEND. GFS TRIES TO SLIDE THE RIDGE BACK TO THE WEST TO NEAR THE ROCKIES AGAIN WHILE THE ECMWF HOLDS THE RIDGE OVER THE CENTRAL PLAINS THROUGH THIS FORECAST CYCLE. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 67 93 64 92 63 / 20 10 0 10 0 TULIA 68 92 67 92 67 / 20 0 0 0 0 PLAINVIEW 68 93 68 91 68 / 10 0 0 10 0 LEVELLAND 69 93 67 91 66 / 10 10 0 10 0 LUBBOCK 72 94 69 92 69 / 10 10 10 10 0 DENVER CITY 68 93 66 92 66 / 10 10 10 10 10 BROWNFIELD 68 93 67 92 68 / 10 10 10 10 10 CHILDRESS 73 96 71 95 70 / 0 0 10 10 0 SPUR 69 93 71 93 71 / 0 10 10 10 0 ASPERMONT 71 95 73 96 73 / 0 10 10 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 602 AM CDT SAT JUN 30 2012 TXZ021>044-011115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 602 AM CDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389955, 389956, 389957, 389958, 389959, 389960, 389961, 389962, 389963, 389964, 389965, 389966, 389967, 389968, 389969, 389970, 389971, 389972, 389973, 389974, 389975.